Alert archive / Washington / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Spokane, WA

June 8, 2019Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 8, 2019, 4:25 PM PDT for Pend Oreille County, Washington. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 4:25 PM PDT (23:25 UTC)
Expired
Jun 8, 2019, 5:00 PM PDT
In force
35 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 61 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS56 KOTX 082325
SVROTX
WAC051-090000-
/O.NEW.KOTX.SV.W.0003.190608T2325Z-190609T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
425 PM PDT Sat Jun 8 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pend Oreille County in northeastern Washington...

* Until 500 PM PDT.

* At 424 PM PDT, a severe thunderstorm was located 14 miles northwest
  of Newport, or 20 miles west of Priest River, moving south at 15
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is possible.

* Locations impacted include...
  Cusick, Sacheen Lake, Diamond Lake, Usk and Dalkena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Calispell Lake get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4813 11703 4809 11704 4804 11724 4805 11742
      4828 11745 4834 11724
TIME...MOT...LOC 2324Z 339DEG 13KT 4829 11732 

HAIL...1.00IN
WIND...<50MPH
 
$$

MF
1 follow-up statement
943 
WWUS56 KOTX 082358
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
458 PM PDT Sat Jun 8 2019

WAC051-090007-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-190609T0000Z/
Pend Oreille WA-
458 PM PDT Sat Jun 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEND OREILLE
COUNTY WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4813 11703 4809 11704 4804 11724 4805 11742
      4828 11745 4834 11724
TIME...MOT...LOC 2357Z 339DEG 13KT 4819 11726 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:29 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 8, 2:29 PM PDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
229 PM PDT Sat Jun 8 2019

.SYNOPSIS...
After today's round of showers and a few thunderstorms dies off
this evening the region will undergo a strong drying and warming
trend with occasional rounds of thick high clouds through Monday.
Temperatures will become quite warm next week with highs reaching
into the upper 80s to mid 90s Wednesday and Thursday before
cooling down with a breezy cold front on Friday.

&&

.DISCUSSION...
Tonight through Monday...Showers and a few embedded thunderstorms
are developing this afternoon east of a line from Omak to Pullman.
Satellite indicates a lot of dense cumulus fields and some higher
clouds over much of the forecast area this afternoon...and despite
the instability left over from the transit of the trough base
cold pool aloft...these extensive cloud fields should partially
inhibit the development of anything beyond isolated garden
variety thunderstorms embedded in fields of mostly scattered to
numerous light showers over the eastern basin...Idaho panhandle
and northeast mountains through the first few hours of this
evening before things stabilize for a quiet overnight period with
gradually diminishing residual debris clouds. Temperatures
tonight may dip back into the mid 30s in the sheltered northern
valleys and traditional cool spots once again as skies clear out
overnight and radiational cooling becomes dominant.

Overnight tonight the upper level trough which brought the recent
showery and cool pattern will pass of to the east and allow an
upper level ridge to build into the region Sunday and Monday. This
will stabilize the air mass and no more precipitation is
expected. Winds will become generally light and terrain driven
Sunday and Monday and temperatures will begin a steady increase
each day leading into a warm period for later in the new work
week. The only fly in the ointment for the next 2 days will be
the arrival of some deep upper level moisture breaking over the
building rideg which will promote fields of thick high cirrus
filtering the sun over the entire forecast area especially on
Monday. /Fugazzi

Tuesday through Wednesday...This will be a period of significant
warming and drying as a very strong ridge of high pressure builds
over the PacNW. There are some model solutions which place the
500 mb heights at or above 590 dm, which is unusually high and
suggests a very good possibility of dry and very warm weather.
While the ensemble heights aren’t quite as lofty, they aren’t
far off. Temperatures will be the main story with Tuesday’s
highs generally in the 80s with some lower 90s over the Columbia
Basin. By Wednesday we will add a few more degrees into the mix
which equates to highs in the mid 80s to mid 90s over most valley
locations. Winds will remain light through this period with a
thermal ridge gradually forming west of the Cascades.

Thursday...this should be the most significant day of the forecast
as the thermal ridge is forecast to scoot east of the Cascades
either in the afternoon or evening. This pattern will likely
result in Thursday being the hottest day of the week, with the 90
degree mark a distinct possibility in Spokane and perhaps even a
triple digit reading in the lower Columbia Basin near Mattawa and
Royal City. In addition to the hot temperatures, the slow eastward
movement of the thermal trough will result in increasing winds
through the day, starting in the lee of the Cascades during the
afternoon hours and spreading across the remainder of the Inland
NW during the evening. At this point the winds aloft don’t look
too strong but gusts of 20-30 mph look are possible resulting in
a potentially dangerous fire situation especially over the western
Columbia Basin and in the lee valleys of the Cascades. There will
also be a small chance of thunderstorms, especially near the
Canadian border where the forecast instability is greatest
combined with a weak shortwave trough forecast to slide through
southern BC.

Friday and Saturday...The ridge is expected to flatten as a weak
trough crosses the Inland NW. Despite this being so far out in
the forecast, model consistency looks surprisingly good for this
feature, including good agreement (and consistency of previous
runs) with the ensemble means. Breezy conditions are likely to
continue into Friday with temperatures cooling some 5 to 9 degrees
or so. The influx of drier and cooler air will lower the chances
for thunderstorms on Friday with the best chance reserved for
extreme NE Washington into the northern tip of the ID Panhandle.
By Saturday, the trough will move out and another ridge will build
off the coast. This will transition the upper level flow to a
west to northwest orientation and could bring some breezy
conditions down the Okanogan Valley. Temperatures will likely
begin to rebound again near the Cascades. fx

&&

.AVIATION...
18Z TAFS: As the back edge of an upper level weather system moves
through, scattered showers and isolated thunderstorms are
possible for northeastern Washington and north Idaho today with the
KCOE TAF site under the highest threat for a thunderstorm between
21Z and 01Z this afternoon. KSFF...KGEG...and KPUW will lay near
the expected eastern margin of the deeper instability and while a
few showers in the vicinity of these sites are expected...the
thunder threat is not high enough to warrant mention today. KMWH
and KEAT will be in a significantly drier air mass for generally
clear skies. Residual MVFR stratus in the KGEG...KSFF...KCOE and
KPUW areas breaks up by 20Z into VFR cumulus...with VFR conditions
expected at all TAF sites through 18Z Sunday. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  72  48  78  52  82 /  20   0   0   0   0   0
Coeur d'Alene  42  71  46  76  50  81 /  20   0   0   0   0   0
Pullman        40  71  47  76  50  79 /  10   0   0   0   0   0
Lewiston       47  78  54  84  58  87 /  10   0   0   0   0   0
Colville       34  75  39  81  44  87 /  30   0   0   0   0   0
Sandpoint      40  70  44  74  48  80 /  40   0   0   0   0   0
Kellogg        44  68  49  73  53  78 /  30   0   0   0   0   0
Moses Lake     44  78  52  87  56  90 /   0   0   0   0   0   0
Wenatchee      47  77  54  85  59  88 /   0   0   0   0   0   0
Omak           44  75  50  81  55  87 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 8, 5:37 AM PDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
537 AM PDT Sat Jun 8 2019

IDZ001>004-026-027-WAZ031>038-041>044-091245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
537 AM PDT Sat Jun 8 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Much above average temperatures are expected next week. High
temperatures in the upper 80s to low 90s will be common Tuesday,
Wednesday, and Thursday. At this time Wednesday and Thursday look like the
hottest days with the lowlands of central and north central
Washington climbing into the mid 90s.

In the hours before

Special weather statement, Jun 8, 3:42 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
342 PM PDT Sat Jun 8 2019

WAZ037-082315-
Northeast Mountains WA-
342 PM PDT Sat Jun 8 2019

...SPECIAL WEATHER STATEMENT...

At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Chewelah, or 28 miles northwest of Priest River,
moving southeast at 10 mph.

Half inch hail and frequent lightning will be possible with this
storm.

Locations impacted include...
Cusick, Browns Lake Campground, Usk, Dalkena and South Skookum Lake
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4843 11703 4836 11703 4814 11737 4842 11751
      4852 11732
TIME...MOT...LOC 2241Z 318DEG 10KT 4844 11741

MF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:57 PM PDTSpecial Weather StatementOTXWhitman33 min
Jun 8, 3:42 PM PDTSpecial Weather StatementOTXPend Oreille33 min
Jun 8, 4:50 PM PDTSpecial Weather StatementOTXStevens40 min

Nearby

Severe Thunderstorm Warnings in Washington, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.